HRS: To have or to holdanticoagulation use during device procedure

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
decisions - 296.22 Kb

BOSTON—To hold or not to hold, that may be the question on surgeons' minds as patients present for surgery. Should anticoagulation be continued at the time of surgery or held in fear of thromboembolic risk? According to Michael C. Giudici, MD, of Genesis Heart Institute in Davenport, Iowa, the complication risks may be similar for both options; however, he summed that in most cases anticoagulation can and should be continued.

Giudici, who presented his lecture May 11 at the 33rd annual scientific sessions of the Heart Rhythm Society, discussed the various management options for patients undergoing surgery, including how to manage anticoagulation use during device implantation.

“At our center, it was not uncommon for us to bring a patient in with uncontrollable atrial fibrillation [AF] … who needed a pacemaker device, etc.,” he said. “We noticed that we were seeing patients with INRs of 5.2, 3.6, etc.,” he said. “We never had any problems [when we continued anticoagulation]. These turned out to just be routine cases.”

After that, Giudici and his colleagues decided to look at whether anticoagulation should be continued or discontinued during a device implantation in a study that enrolled 1,025 patients (Pacing Clin Electrophysiol 2004;3:358-60). Patients were undergoing pacemaker or implantable cardioverter-defibrillator implantation. The researchers set out to determine whether anticoagulated patients required normalization of coagulation.

Of the patient cohort, 470 of those were on warfarin and had a high INR that was greater than 1.5 and 555 patients had an INR that was less than 1.5. These patients included those where warfarin had been discontinued or reversed and those who had no anticoagulant therapy or antiplatelet agents alone. “We found very few hematomas,” he said.

Giudici et al reported nine pocket hematomas. For the patients who went off anticoagulation during the study, one patient had a stroke. However, Giudici said there were no “significant complications reported one way or another.” Therefore, it was found that routine normalization of coagulation prior to device implant may not be necessary.

Other literature has looked at heparin bridging. Guidici referenced a heparin bridging study in which heparin was started either 12 hours post-procedure or the day after procedure. Results showed that 22 percent of patients who received heparin 12 hours post procedure experienced pocket hematomas compared with the 17 percent seen in patients who received heparin the next day.

“In low-risk patients there were no reported hematomas,” he said. However, in the heparin bridge group there was a rate of 13 percent. A study by Tomkins et al in 2009 found that dual-antiplatelet therapy and periprocedural heparin increased the risk of bleeding complications at the time of  device implant (J Am Coll Cardiol 2010;55:2376-2382).

At Giudici’s practice, they looked carefully at pocket hematomas. He and colleagues referred to surgical literature to see what options were outlined. He said the literature read: “'In minor surgical procedures, anticoagulation need not to be discontinued,' and this is what we have seen in our practice.”

Giudici also touched on heparin use during AF ablation in patients who received dabigatran (Pradaxa, Boehringer Ingelheim) and warfarin. “We use a heck of a lot more heparin in patients on Pradaxa compared with those on warfarin,” he said. Additionally, he said dabigatran patients often see more groin complications.

“We want these patients anticoagulated,” he said. “We want them to have an INR because we use much less heparin and see much less groin complications when compared to those on dabigatran.”

For AF ablation at least, Giudici suggested attempting to keep patients on warfarin "whenever possible.”

He also referenced a European study that found similar results: that complication rates for patients who continued dabigatran during an AF ablation procedure were much higher.

Additionally, an audience member said that in a 404 patient study where half of patients were administered dabigatran and half warfarin during AF ablation, one patient on dabigatran had a “fairly spectacular bleed.”

While he added that tapenade bleeds on warfarin can usually be corrected, the bleed on dabigatran continued to leak so much that the patient lost over three liters of blood. Additionally, he said that more thromboembolic complications occurred (stroke and transient ischemic attack) in the dabiagtran